Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 59, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 2016, 9:45 PM CDT for Brewster County, Presidio County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2016, 9:45 PM CDT (02:45 UTC)
- Expired
- May 18, 2016, 10:18 PM CDT
- In force
- 33 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brewster County, TX, Presidio County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.8 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
632
WUUS54 KMAF 190245
SVRMAF
TXC043-377-190345-
/O.NEW.KMAF.SV.W.0059.160519T0245Z-160519T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT WED MAY 18 2016
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...
EAST CENTRAL PRESIDIO COUNTY IN SOUTHWESTERN TEXAS...
* UNTIL 1045 PM CDT
* AT 945 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SHAFTER...OR
17 MILES NORTH OF PRESIDIO...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SHAFTER...CASA PIEDRA...ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA
AND ELEPHANT MOUNTAIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 2969 10431 2985 10441 3033 10371 2983 10329
TIME...MOT...LOC 0245Z 252DEG 39KT 2981 10429
HAIL...1.00IN
WIND...60MPH
$$
671 follow-up statement
643
WWUS54 KMAF 190318
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT WED MAY 18 2016
TXC043-377-190328-
/O.CAN.KMAF.SV.W.0059.000000T0000Z-160519T0345Z/
BREWSTER TX-PRESIDIO TX-
1018 PM CDT WED MAY 18 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BREWSTER AND EAST
CENTRAL PRESIDIO COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 2969 10431 2985 10441 3033 10371 2983 10329
TIME...MOT...LOC 0316Z 252DEG 39KT 2992 10389
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:29 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 18, 6:29 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
629 PM CDT WED MAY 18 2016
.DISCUSSION...
See the 00z aviation discussion below.
&&
.AVIATION...
Low ceilings are expected to lower even more to IFR conditions
overnight and will begin to improve around 18z Thursday. Chances
of showers and thunderstorms are expected to increase from 00z to
around 12z across the area. Winds will stay light generally out of
the northeast to east then transition to the southeast tomorrow
afternoon.
&&
.PREV DISCUSSION... /issued 215 PM CDT WED MAY 18 2016/
DISCUSSION...
Looks like unsettled weather will continue especially for west
Texas through Thursday as an upper level low pressure system
slowly makes its way eastward toward the region from the southern
Rockies. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper jet and
upper low is expected across the region. This upper low will have
plentiful and persistent moisture to work with tonight and early
Thursday due to a stalled 850 millibar low and stationary front
along the Big Bend. Have issued a Flash Flood Watch for the
eastern Permian Basin and lower Trans Pecos Region and portions of
the Big Bend tonight through early Thursday afternoon. These areas
have been hit hardest by earlier rainfall and guidance is
indicating that these areas will be most vulnerable to additional
heavy rainfall of 2 to 3 inches with locally higher amounts.
Further west across the remainder of west Texas and southeast New
Mexico, rainfall is expected to be lighter but there will still
be a chance to likely pops for showers and thunderstorms overnight
and Thursday morning.
The upper low will exit the forecast area late Thursday and be
replaced by southwesterly flow aloft associated with the next
couple of Pacific systems this weekend and into the middle of
next week. A persistent dryline is expected to form in this flow
with thunderstorms possible ahead of the dryline across mainly
portions of the Permian Basin each afternoon and evening through
the weekend and into next week. Temperatures will warm to near
normal values by Friday through the rest of the forecast.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 68 55 82 / 70 60 10 10
Carlsbad 50 73 53 88 / 30 20 10 0
Dryden 61 76 61 85 / 90 50 20 10
Fort Stockton 55 72 57 87 / 70 40 10 0
Guadalupe Pass 46 69 54 81 / 30 20 10 0
Hobbs 49 68 52 82 / 40 30 10 0
Marfa 48 72 46 81 / 60 30 10 10
Midland Intl Airport 53 70 56 85 / 70 50 10 10
Odessa 53 71 57 85 / 70 50 10 0
Wink 51 74 54 88 / 60 30 10 0
&&
.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch through Thursday afternoon for Big Bend Area-
Crane-Glasscock-Pecos-Reagan-Terrell-Upton.
&&
99/99/Hazardous weather outlook, May 18, 2:01 PM CDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 201 PM CDT WED MAY 18 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-191915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 201 PM CDT WED MAY 18 2016 /101 PM MDT WED MAY 18 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT TONIGHT. SOME STORMS COULD BECOME STRONG...PARTICULARLY ACROSS THE BIG BEND AREA AND LOWER TRANS PECOS...CAPABLE OF PRODUCING GUSTY WIND AND HAIL. THE MAIN THREAT THROUGH TONIGHT IS HEAVY RAINFALL...WHICH COULD RESULT IN FLASH FLOODING ACROSS THE SOUTHEAST PERMIAN BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. A FLASH FLOOD WATCH IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY NIGHT. BRIEF HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 18, 7:48 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT WED MAY 18 2016
TXZ079-080-190130-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
748 PM CDT WED MAY 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 830
PM CDT...
AT 747 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUIDOSA...OR 38 MILES NORTHWEST OF PRESIDIO...MOVING EAST AT 45 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RUIDOSA AND CHINATI MOUNTAINS.
LAT...LON 3008 10469 3010 10469 3033 10421 2992 10409
2993 10468 2997 10468 2998 10469 2999 10468
2999 10469 3002 10469 3002 10470 3004 10470
3005 10471
TIME...MOT...LOC 0047Z 257DEG 38KT 3003 10470
67Special weather statement, May 18, 8:30 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 830 PM CDT WED MAY 18 2016 TXZ074-080-081-190215- MARFA PLATEAU TX-BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX- 830 PM CDT WED MAY 18 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER... SOUTHEASTERN JEFF DAVIS AND NORTHEASTERN PRESIDIO COUNTIES UNTIL 915 PM CDT... AT 829 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF MARFA...MOVING NORTHEAST AT 55 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALPINE...MARFA...CAMP MITRE PEAK...ALPINE-CASPARIS MUNICIPAL AIRPORT... PAISANO PASS...MARFA MUNICIPAL AIRPORT AND ALTUDA. LAT...LON 3004 10421 3021 10434 3065 10360 3017 10334 TIME...MOT...LOC 0129Z 243DEG 46KT 3017 10416 67
Special weather statement, May 18, 9:20 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
920 PM CDT WED MAY 18 2016
TXZ079-080-190315-
MARFA PLATEAU TX-PRESIDIO VALLEY TX-
920 PM CDT WED MAY 18 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL
1015 PM CDT...
AT 920 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ADOBES...OR 19 MILES NORTHWEST OF PRESIDIO...MOVING EAST AT 35 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SHAFTER...ADOBES...CHINATI MOUNTAINS AND CASA PIEDRA.
LAT...LON 3014 10411 2973 10394 2970 10454 2974 10456
2974 10455 2975 10457 2977 10457 2980 10459
2981 10459 2983 10462 2984 10461 2984 10462
2987 10463
TIME...MOT...LOC 0220Z 264DEG 29KT 2978 10458
67The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:48 PM CDT | Special Weather Statement | MAF | Presidio | 42 min |
| May 18, 8:30 PM CDT | Special Weather Statement | MAF | Jeff Davis | 45 min |
| May 18, 9:20 PM CDT | Special Weather Statement | MAF | Presidio | 55 min |
| May 18, 9:49 PM CDT | Special Weather Statement | MAF | Brewster | 56 min |
| May 18, 10:42 PM CDT | Special Weather Statement | MAF | Terrell | 63 min |
| May 18, 10:46 PM CDT | Special Weather Statement | MAF | Brewster | 44 min |
| May 18, 11:27 PM CDT | Special Weather Statement | MAF | Brewster | 48 min |
| May 19, 12:43 AM CDT | Special Weather Statement | MAF | Brewster | 47 min |
| May 19, 1:28 AM CDT | Special Weather Statement | MAF | Terrell | 47 min |
| May 19, 2:18 AM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 19, 2:56 AM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| May 19, 4:30 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| May 19, 4:47 PM CDT | Special Weather Statement | MAF | 28 min | |
| May 19, 4:53 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 37 min |
| May 19, 5:26 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 64 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.